Utah, 2013

Winter Weather in Utah, April 1 to 2, 2013

April 1 to 2, 2013 · NWS GJT · 1 event in 1 county or zone

An upper level trough moved through the northeast Utah mountains causing some significant snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level trough moved through the northeast Utah mountains causing some significant snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 1, 10:12 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 1, 10:12 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1112 AM MDT MON APR 1 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 350 AM MDT MON APR 1 2013

AN UPPER LEVEL LOW CURRENTLY MOVING ONTO THE NORTHERN CA COAST EARLY
THIS MORNING WILL PUSH DUE EAST THROUGH THE DAY...REACHING THE NV/UT
BORDER BY MID AFTERNOON. INCREASING JET DYNAMICS AND UPWARD QG
FORCING ACROSS THE CWA WILL LEAD TO A SCATTERING OF SHOWERS DURING
THE MORNING HOURS. CONSIDERABLE THUNDERSTORM ACTIVITY WAS OBSERVED
YESTERDAY ACROSS NV IN THE DEFORMATION AHEAD OF THE LOW...STEEP
LAPSE RATES AND MARGINAL CAPE WILL ALLOW FOR ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON/EARLY EVENING OVER OUR AREA AS WELL.
THE NORTHERN TWO-THIRDS OF THE FORECAST AREA APPEARS TO BE THE MOST
FAVORED FOR SHOWER/THUNDERSTORM ACTIVITY TODAY. DRY AIR AND STEEP
LAPSE RATES IN THE LOW LEVELS WILL LEAD TO GUSTY AND ERRATIC WINDS
AROUND ANY THUNDERSTORMS. CONVECTIVE ACTIVITY WILL SLOWLY DECREASE
IN THE EVENING DUE TO THE LOSS OF DAYTIME HEATING.

A CONTINUING SW FLOW WILL KEEP TEMPERATURES QUITE WARM TODAY WITH
SNOW LEVELS GENERALLY EXPECTED TO RANGE FROM 9K-10K INTO THIS
EVENING...WITH HEAVY CONVECTIVE SHOWERS DRIVING LEVELS A BIT LOWER
AT TIMES. WITH THIS IN MIND...ACCUMULATING SNOW IS EXPECTED TO
REMAIN MAINLY ABOVE 10K TODAY INTO THIS EVENING WITH AMOUNTS RATHER
LIGHT.

BY TUESDAY MORNING THE UPPER LOW WILL BE NEAR THE UT/CO BORDER AND
WILL MOVE SOUTHEASTWARD THROUGH THE DAY EXITING THE CWA BY EARLY
EVENING. WEAK MID-LEVEL FRONTOGENESIS IS NOTED ACROSS FAR NE UT AND
NW CO TUESDAY MORNING...ALONG WITH SOME WRAP AROUND MOISTURE ON THE
TOP SIDE OF THE LOW. THE EASTERN UINTA MOUNTAINS MAY EXPERIENCE A
GOOD BURST OF SNOW AS 700 MB WINDS WILL BE FROM A MORE FAVORABLE
NORTHERLY DIRECTION AND WILL NEED TO BE WATCHED FOR A POSSIBLE
ADVISORY. SNOW LEVELS WILL HAVE LOWERED BY TUESDAY MORNING
ALSO...GENERALLY RANGING FROM 7K-8K. ONCE AGAIN DAYTIME HEATING WILL
BRING ANOTHER ROUND OF CONVECTIVE PRECIPITATION TUESDAY AFTERNOON
UNDER THE COLD UPPER LOW...WITH A WEAK SURFACE COLD FRONT MOVING N-S
ALSO ACTING AS A FOCUS. ALTHOUGH SEVERAL INCHES OF SNOW ARE EXPECTED
ACROSS MANY MOUNTAIN AREAS ON TUESDAY...DUE TO THE CONVECTIVE NATURE
OF THE EVENT IT IS DIFFICULT TO NARROW DOWN WHICH AREAS MAY RECEIVE
THE HEAVIER AMOUNTS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 350 AM MDT MON APR 1 2013

CLOSED UPPER LOW WILL BE MOVING DOWNSTREAM ON TUESDAY NIGHT AND
WEDNESDAY...BUT WRAPAROUND MOISTURE WILL AFFECT THE WRN COLORADO
HIGH COUNTRY.  SHOWERS WILL BE DIMINISHING TUESDAY EVENING...BUT
WOULD NOT BE SURPRISED IF COLLAPSING CELLS "SITS" OVER THE SUMMITS
AND GENERATES 1-3 INCHES OF SNOW.  TOUGH TO FORECAST MESOSCALE
FEATURES 36 HOURS IN ADVANCE...BUT KEPT MODERATE POPS TOWARD THE
COLORADO SPINE.  FOR WEDNESDAY AFTERNOON...RESIDUAL MOISTURE AND
AFTERNOON CONDITIONAL INSTABILITY MAY TRIGGER ISOLATED SHOWERS AND
THUNDER ONCE AGAIN.  BUT FOR THE WRN 2/3RDS OF THE FORECAST AREA
WILL BE MOSTLY TO PARTLY SUNNY WITH DRY CONDITIONS.

PROGRESSIVE RIDGE AXIS MOVES ACROSS THE FORECAST AREA ON THURSDAY
FOR DRY WEATHER...BUT THIS LASTS FOR ONLY ONE DAY AS PACIFIC ENERGY
STREAMS ACROSS THE NRN/CENTRAL ROCKIES ON FRIDAY.

FAIR AGREEMENT BETWEEN THE ECMWF AND GFS OPERATIONAL MODELS FOR THE
UPCOMING WEEKEND.  THE MAIN TROUGH STAYS ALONG THE WEST COAST...BUT
PIECES OF ENERGY WILL BE TRACKING ACROSS INTERMOUNTAIN WEST.  THE
PATTERN FAVORS SPOTTY SHOWERS (BEST CHANCE NORTH) WITH THE DESERT
VALLEYS GENERALLY DRY EXCEPT FOR BRIEF LIGHT SHOWERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z NOON TUESDAY)
ISSUED AT 1112 AM MDT MON APR 1 2013

VFR CONDITIONS ARE PREVALENT ACROSS THE CWA THIS MORNING WITH SOME
AREAS SEEING -TSRA. FOR THE REMAINDER OF TODAY...CHANCES FOR -TSRA
WILL BE INCREASING AS INSTABILITY ALSO INCREASES ACROSS MUCH OF THE
FORECAST AREA. MAIN CONCERN WITH THESE STORMS WILL BE SOME GUSTY
SURFACE WINDS UP TO 35 MPH AND BRIEF...HEAVY SHOWERS. OUTSIDE OF
STORMS...VFR CONDITIONS WILL PREVAIL WITH CLOUDS INCREASING
OVERNIGHT. AS FAR AS TAF SITES ARE CONCERNED...VCSH SEEMS A SAFE
BET WITH CONFIDENCE LOW TO MEDIUM THAT ANY STORMS WILL REACH
WITHIN 5NM OF AIRFIELDS. WILL LEAVE OUT VCTS FOR NOW AND WILL
ADJUST AS/IF NEEDED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TB
LONG TERM...PF
AVIATION...TGR
Hazardous weather outlook, Apr 1, 5:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
650 AM MDT MON APR 1 2013

COZ001>014-017>023-UTZ022>025-027>029-021300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
650 AM MDT MON APR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING AN INCREASING CHANCE OF VALLEY
RAIN SHOWERS AND HIGH MOUNTAIN SNOW SHOWERS TODAY INTO TONIGHT. A
FEW THUNDERSTORMS THIS AFTERNOON MAY BRING GUSTY WINDS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...VALLEY RAIN SHOWERS...MOUNTAIN SNOW AND ISOLATED
THUNDERSTORMS WILL CONTINUE ON TUESDAY AS A PACIFIC STORM SYSTEM
MOVES OVERHEAD. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE FOR THE
MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO. THIS STORM
WILL MOVE OUT OF THE REGION TUESDAY NIGHT.

WEDNESDAY...AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER THE
HIGH COUNTRY OF WESTERN COLORADO.

FRIDAY THROUGH SUNDAY...MORE UNSETTLED WEATHER IS POSSIBLE WITH A
CHANCE OF SNOW SHOWERS FOR THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 1, 9:00 AM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MDT MON APR 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     SNOW             SILVERTON               37.81N 107.66W
04/01/2013  M1.4 INCH        SAN JUAN           CO   TRAINED SPOTTER

            1.4 INCHES OF NEW SNOW THIS MORNING.

&&

EVENT NUMBER GJT1300753

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 1, 2:00 PM MST to April 2, 9:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across most of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505598.